Texas, 2023

Hail and Damaging Wind in Texas, September 9, 2023

September 9, 2023 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed along a frontal boundary in Central Texas and moved southward into South Central Texas. Some of these storms produced large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a frontal boundary in Central Texas and moved southward into South Central Texas. Some of these storms produced large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 9, 6:07 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 9, 6:07 PM CST, 2 hours 1 minute before
Area Forecast Discussion...CORRECTED
National Weather Service Austin/San Antonio TX
707 PM CDT Sat Sep 9 2023

...New UPDATE...

.UPDATE...
Issued at 654 PM CDT Sat Sep 9 2023

Have adjusted PoPs through 10 PM CDT, with the primary changes
being reductions over portions of the Coastal Plains, and increases
across portions of Hill Country. Convection has developed this
afternoon & early evening to our north along a cold front, and is
beginning to push in to Llano and Burnet Counties as of 7 PM CDT. A
quasi-stationary surface boundary is also evident along an
approximate Giddings-La Grange-Hallettsville line. Unlike further to
the north, storms have struggled to initiate along this surface
feature over the last several hours despite RAP-derived mesoanalyses
indicating an uncapped environment with more than sufficient CAPE. In
light of the aforementioned trends, have knocked precip probs down
into the "slight chance" range across portions of the Coastal Plains,
and have inserted a small area of increased "likely" PoPs over Hill
Country. Widespread severe weather is not expected, although
strong/marginally severe wind gusts and cloud to ground lightning
will be possible in any thunderstorms this evening. We continue to
monitor trends.

Quigley

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 225 PM CDT Sat Sep 9 2023

The upper level ridge centered across northwest Mexico and the
southwest U.S. has shifted slightly more westward than this time
yesterday. This has opened the door to weak disturbances in the
northerly flow aloft to be more of an influence over South Central
Texas in the short term forecast. We are already seeing evidence of
this midday, with isolated showers across Central Texas moving south
into the northern Hill Country.

In addition, surface analysis late morning indicated a weak low
across West Central Texas with associated surface front east to west
across West Texas and then northwest to southeast into Southeast
Texas. There is evidence on radar that the front west of College
Station is moving west towards the northwest CWA. We should see an
uptick in convection developing near and south of this frontal
system mid to late afternoon during peak heating, mainly through the
northern Hill Country and near and east of I-35. It's unclear how
much coverage develops, with CAMs and global models split. Greater
coverage could lead to mesoscale influences pushing the front
farther southwest into the CWA this evening, with the sea-breeze
potentially coming into play. This could put chances for isolated to
scattered showers and storms along and west of the I-35 corridor
into the evening hours. Any storms that do develop could produce
strong to severe collapsing downdrafts, given the high based
inverted-v soundings. A Marginal (Level 1 out of 5) risk for severe
storms is in place for the Hill Country, I-35 corridor, and Coastal
Plains with strong to damaging wind gusts a possibility. Activity
should diminish late evening and overnight with loss of heating.

With the ridge further weakening and shifting west Sunday we will
continue to watch for the possibility of convection. The better
focus for showers and storms Sunday afternoon and evening may be
across the western Hill Country and southern Edwards Plateau, near
and west of the eventual stalled surface front. Again, a few
stronger downdrafts producing gusty surface winds will be possible
with these storms given the inverted-v type sounding and relatively
high DCAPE values on forecast soundings.

Finally, no heat headlines are planned for Sunday. With lower
heights over the area, high temperatures Sunday are forecast to back
off into the upper 90s to around 101 across the Coastal Plains, I-35
corridor, and Hill Country, and 102 to 104 along the Rio Grande.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 225 PM CDT Sat Sep 9 2023

The upper level pattern will flatten out during the first part of
the long term period as the upper high retreats to the southwest and
through lifts to the northeast. This will leave a stationary boundary
near our northern border that will be the focus for convection
Monday through Wednesday. Most of these showers and thunderstorms
will be across the northern half of the CWA along and north of
I-10/Hwy 90. Wednesday night a shallow trough will develop over the
southern plains and move across Texas. This will eventually push the
frontal boundary through South Central Texas into Deep South Texas by
Friday night. With enhanced mid-level forcing there will be better
chances for convection across the entire CWA Thursday afternoon
through Saturday.

Temperatures will start off above normal Monday, but mostly in the
middle to upper 90s. There should be a slight decrease Tuesday and
then they should level off Wednesday and Thursday. Finally, some
cooler air will move in behind the front at the end the week. High
temperatures Friday and Saturday will be in the 80s over the Edwards
Plateau, Hill Country, and northern I-35 corridor with lower 90s
elsewhere.

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Sat Sep 9 2023

VFR is expected to prevail through the period at all fields, though
scattered TSRA remain possible in the vicinity of our terminals both
this evening and again on Sunday. Storms have developed to the north
of the region through this afternoon, and are likely to track into
portions of Hill Country and the I-35 Corridor through the first half
of the evening hours. Whether impacts occur directly at our terminals
remains uncertain. VCTS mentions have thus been maintained at AUS,
SAT, and SSF. Should confidence in direct impacts increase at any
aerodrome, TEMPO groups or prevailing mentions will be inserted.
Convection should taper after midnight. Confidence in additional TSRA
development remains low-medium on Sunday afternoon. Have inserted
PROB30 mentions of TSRA during the late afternoon hours at SAT and
SSF, as some guidance depicts development near the fields during this
portion of the period. Will monitor trends through tonight & tomorrow
and make amendments to this forecast if necessary.

&&

.FIRE WEATHER...
Issued at 225 PM CDT Sat Sep 9 2023

Elevated to near-critical fire weather conditions continue through
the weekend due to hot conditions, occasionally breezy winds, low
humidity and dry to critically dry fuels. There is the possibility
of isolated to scattered storms in the afternoon and evening hours
both today and Sunday through portions of the Coastal Plains, I-35
corridor, Hill Country, and southern Edwards Plateau. There could be
a risk for new fire ignitions due to cloud to ground lightning in
and near storms. In addition a few of these storms could produce
strong winds and erratic wind directions well away from where it is
raining, resulting in localized critical fire weather conditions.

&&

.CLIMATE...
Issued at 225 PM CDT Sat Sep 9 2023

High temperature records Today and Tomorrow including the year last
reached.

         09/10
AUS     100/2014
ATT     101/2019
SAT     101/1940
DRT     103/2000

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  99  71  99 /  40  10  10  10
Austin Bergstrom Intl Airport  73  99  69  98 /  40  10  10  10
New Braunfels Muni Airport     74 100  72 100 /  30  20  10  10
Burnet Muni Airport            74  98  72  97 /  60  10  10  20
Del Rio Intl Airport           78 105  79 103 /  10  10  10  10
Georgetown Muni Airport        74  99  70  97 /  40  10  10  20
Hondo Muni Airport             73 101  72  99 /  30  30  20  10
San Marcos Muni Airport        72  99  70  98 /  40  20  10  10
La Grange - Fayette Regional   74  97  69  97 /  30  20   0  10
San Antonio Intl Airport       75  99  74  98 /  40  30  10  10
Stinson Muni Airport           77 101  75  99 /  30  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Atascosa-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Williamson-
Wilson.

&&

Short-Term...76
Long-Term...05
Aviation...Quigley
Hazardous weather outlook, Sep 9, 1:54 AM CST, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
254 AM CDT Sat Sep 9 2023

TXZ171>173-183>194-202>209-217>225-228-100800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
254 AM CDT Sat Sep 9 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect for portions of South Central Texas
from noon through 7 PM today for temperatures ranging from 100 to
104 degrees.

Near critical fire weather conditions are expected this afternoon
across the Hill Country, I-35 Corridor and Coastal Plains. A Fire
Danger Statement is in effect from noon until 9 PM.There also
could be a risk for new fire ignitions due to cloud to ground
lightning in and near storms today.

Isolated to scattered storms are possible this afternoon and
evening for portions of the Coastal Plains, I-35 corridor, Hill
Country, and southern Edwards Plateau. There is a Level 1 out of 5
risk for severe storms today, with a few capable of producing
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally hot temperatures, near critical fire weather conditions,
and thunderstorm chances are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 9, 5:16 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
616 PM CDT Sat Sep 9 2023

TXZ209-100000-
Fayette TX-
616 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of southeastern Fayette
County through 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, or 7 miles northeast of La Grange, moving south at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Fayetteville, Ellinger, Dubina, Walhalla, Rutersville,
Ammannsville, Warrenton, Rek Hill, Mullins Prairie, and Holman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2969 9682 2968 9685 3001 9688 3005 9668
      2990 9662
TIME...MOT...LOC 2315Z 347DEG 13KT 2996 9677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Sep 9, 7:28 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
828 PM CDT Sat Sep 9 2023

TXZ171-190-100200-
Blanco TX-Llano TX-
828 PM CDT Sat Sep 9 2023

...A strong thunderstorm will impact portions of Blanco and
southeastern Llano Counties through 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm near
Round Mountain, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Round Mountain, Granite Shoals, Horseshoe Bay, Johnson City, Cypress
Mill, Blowout, Sandy, Pedernales Falls State Park, and Sunrise Beach
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3057 9841 3057 9837 3055 9835 3049 9835
      3046 9827 3035 9817 3018 9825 3012 9836
      3030 9858 3036 9859 3050 9859 3050 9862
      3052 9862 3061 9840
TIME...MOT...LOC 0128Z 332DEG 28KT 3046 9842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

29

The radar

The Austin/San Antonio radar (KEWX), 85 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gillespie

When
September 9, 8:08 PM CST
Where
Gillespie County, 2.49 mi ENE of Stonewall
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
30.260, -98.630

A thunderstorm produced wind gusts measured at 55 kts by the Bird RAWS site at the Lyndon B. Johnson National Historical Park.

Hail, Bexar

When
September 9, 9:45 PM CST
Where
Bexar County, 0.69 mi S of St Hedwig
Measured
0.88 in hail
Reported by
Public
Coordinates
29.410, -98.200

A thunderstorm produced nickel size hail in St. Hedwig.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140393, 1140394.